Hashimoto thyroiditis

Chronic Lymphocytic Thyroiditis (Hashimoto thyroiditis)
Short Summary

40 years old patient with clinical history that is consistent with Hashimoto’s thyroiditis. After an attempt to replace thyroid function with thyroid hormone in pills (Eutirox), the patient had reported multiple symptoms which might be suggestive for adverse side effects of Eutirox (double vision, tachycardia, disturbance of sleep, outbursts of anger). The patient consulted her family doctor and decided to reduce the dose of Eutirox.

 

Patient's Questions

1) What is the diagnosis on the basis of the examinations carried out? If it’s not possible to place a sure diagnosis, what diagnosis do you think is more probable?

2) Further necessary medical tests are advised? In the event of affirmative answer, which medical tests do you advise and why?

3) What therapy do you suggest? In particular, does a substitute for Eutirox exist in order to avoid aforesaid side effects when reaching the daily dosage of 100 mcg or higher? Speaking of this, which is your opinion on Novothyral and the possibility to use it in this case?

4) The possible therapy with Eutirox or other drug is to be followed all life long? Speaking of this, do you think that the suspension of Levothyroxine 10 years ago can be responsible for the current worsening of the hypothyroidism clinical picture?

5) Prognosis?
 

Medical Background

40 years old female that became symptomatic 10 years ago with relapsing fever episodes, persisting asthenia and appearance of vitiligo on the hands.
Therefore, in those days, routine blood tests were carried out with the only finding of a TSH increase (approximately 7.00 mclU/mL) in FT3 presence and FT4 within normal limits, subsequently a diagnosis of hypothyroidism was placed with indication to follow a substitution treatment with Eutirox 50 mcg at a dosage of 1 tablet daily with normalization of thyroid hormone levels.
After a few months, Eutirox was suspended, upon her doctor’s advice, and the patient didn’t follow any treatments for about 10 years without carrying out any thyroid function blood tests and reporting a satisfactory health condition for the whole period.

Moreover, it is observed that in the aforesaid period the patient however carried to term 3 pregnancies.
An year ago appearance of relapsing headaches for which the primary care physician, based on the thyreopathy anamnesis, advised to carry out:
- Thyroid ultrasound scan that was interpeted: “Thyroid within normal limits as for size, showing inflammatory dishomogeneous echostructure without any focal nodular alterations in context. No laterocervical adenomegalies. Trachea in axis.”
- Blood tests were carried out with finding of :
Antimicrosomal antibodies (TPO) 176.10 Ul/ml (0 – 34)
Antitireoglobulin antibodies 414.80 Ul/ml (0 – 115)
Thyroid-stimulating hormone (TSH) 5.670 mclU/ml (0.270 – 4.200)
Free Thyroxine (FT4) 1.09 ng/dL (.93 – 1.70)

As a result of the examinations performed, the endocrinologist placed a diagnosis of hypothyroidism in probable Hashimoto’s thyroiditis advising a substitution treatment with Eutirox (dosage of 100 mcg daily) during which, however, the following side effects appeared:
-Feeling of eyes “swelling” that the patient reports nearly as a sensation of the eye outside the orbit and tendency to double vision that nearly provokes faint . A facial MRN was carried out without contrast medium ,and further facial skeleton MRN with contrast medium was performed with both medical reports of normality, in particular no alterations involving the sellar cavity, the hypophysis and the optic chiasm.
-Tachycardia.
-Outbursts of anger;
-Sleepiness;
-Disturbed sleep;
-Headaches, always in precycle phase, that have gradually become more intense and extended in time while, before, they were often present but without ever being linked to the menstrual cycle.

On completion of the clinical picture, frequent tachycardia and sudden change in pressure are observed following with Holter test without any pathology finding.
As a result of such side effects, the patient suspended the therapy again and carried out follow-up hematochemical examinations with the following results:
TSH 8.670 mclU/mL (0.270 – 4.200)
FT4 1.08 ng/dL (0.93 – 1.70)
FT3 3.47 pg/mL (2.00 – 4.40)
Taking into consideration the high TSH level, the patient decided to resume, in complete independence, following consultation with the family doctor, therapy with Eutirox at the dosage of 75 mcg daily (underdosed compared to the 100 mcg advised, at first, by the endocrinologist that, as already explained, was badly tolerated from the patient). 

Expert's Opinion

The patient's clinical history is consistent with Chronic Lymphocytic Thyroiditis or Hashimoto’s thyroiditis (those are synonyms), with “subclinical” hypothyroidism. This is a common condition caused by the immune system mistaking the thyroid gland for a foreign body and therefore attacking it. While this sounds ominous, the only significant result is thyroid dysfunction which can be mild, as in this case, or profound. In this case, a legitimate attempt at replacing thyroid function with thyroid hormone in pills has resulted in multiple symptoms, some of which are suggestive of excessive thyroid hormone levels. However, the question of whether actual overdose has occurred cannot be answered with the data at hand, as a TSH level taken during the treatment with Eutirox 100 has not been provided. In any case I will answer the well formulated questions as precisely as possible.

1) What is the diagnosis on the basis of the examinations carried out? If it’s not possible to place a sure diagnosis, what diagnosis do you think is more probable?
Both the ultrasound description and the antibody tests and the thyroid dysfunction clearly indicate that the diagnosis is Hashimoto’s thyroiditis as detailed above.

2) Further necessary medical tests are advised? In the event of affirmative answer, which medical tests do you advise and why?
The diagnosis is well established and I do not think additional tests are necessary, especially if the symptoms observed during the treatment with Eutirox 100 have now resolved.

3) What therapy do you suggest? In particular, does a substitute for Eutirox exist in order to avoid aforesaid side effects when reaching the daily dosage of 100 mcg or higher? Speaking of this, which is your opinion on Novothyral and the possibility to use it in this patient's case?
In most cases of subclinical hypothyroidism, treatment with levothyroxine (for example Eutirox) alone is sufficient. Thyroid hormone therapy is a very benign treatment, in which the administered chemical compound is simply a “replacement” for a chemical that is natural to the body, not really a drug. Of course excessive doses can result in symptoms of hyperthyroidism, but most people tolerate the medication exceptionally well.
In this case, given the mildness of the hypothyroidism, a dose of 50 mcg daily should be sufficient to correct the abnormality, without causing overdose. However, should the patient not tolerate thyroxine at all (which would be unlikely), one could consider no treatment. Several studies have addressed the long term effect of subclinical hypothyroidism, when it is not treated. Some of these studies have suggested that some parameters of cardiovascular health such as lipid levels and signs of endothelial dysfunction may be altered in subclinical hypothyroidism. However results have been inconsistent. Moreover, there is no study suggesting increased cardiovascular mortality or increased risk for cardiovascular event (such as myocardial infarction and strokes). As a consequence, treatment of subclinical hypothyroidism is not considered mandatory. Novothyral contains the same active compound as Eutirox (thyroxine also known as T4) plus a more potent form of thyroid hormone (tri-iodothyronine aka T3). Since the patient had side effects from T4, the addition of T3 would only be expected to make her symptoms worse, so I do not recommend it.

4) The possible therapy with Eutirox or other drug is to be followed all life long? Speaking of this, do you think that the suspension of Levothyroxine 10 years ago can be responsible for the current worsening of the hypothyroidism clinical picture?
Hypothyroidism from Hashimoto’s thyroiditis tends to be irreversible, so, if it is decided that treatment is to be given, then yes, it is for life. I do not believe that stopping the medication 10 yrs ago had any influence on the current status of the patient.

5) Prognosis?
The prognosis of hypothyroidism is excellent as appropriate replacement with thyroid hormone is expected to result in normal life, both in terms of duration and quality. Similar prediction can be made if treatment is not selected and the thyroid dysfunction remains mild. However, in many cases of Hashimoto’s thyroiditis, subclinical (mild) hypothyroidism will progress with time to a more severe form of thyroid hormone deficiency (overt hypothyroidism), which will require treatment. This process is thought to be independent of whether thyroid hormone replacement is started early or not, but of course if the patient is already on thyroid hormone at the time when the thyroid becomes completely atrophied, then there will be no clinical consequences.
In terms of my recommendations for this patient, this is what I suggest:
a) Start treatment with Eutirox 50. If this is well tolerated and the TSH returns to normal, then the goals are achieved.
b) If Eutirox 50 is not tolerated, then one can consider half tablet per day (25 mcg), or no treatment, with the idea that if hypothyroidism becomes more severe, then the same steps will have to be tried again.
c) If Eutirox 50 is well tolerated, but TSH does not return to normal, then a dose of 75 mcg (one and one half 50 mcg tabletor one 75 mcg tablet, I do not know whether Eutirox comes in the 75 mcg strength) can be tried.

""